Newbie looking for some comfort and advice!

I am new to forums like this, but I want to start by saying that it is comforting to know that I am not alone. I'm a 24 year old female. My maternal side of the family has a definite history of anxiety issues. My grandma has been taking Prozac and the occasional Xanax for the past 40 years, my great aunt suffers from hypochondria and just general anxiety and takes Xanax as needed. From talking with them it seems as though another one of my aunts, a cousin, and my great grandmother suffer as well. (yay genetics...)

When I was little I had extreme separation anxiety from my mother. I had difficulty going to school and after school activities. I outgrew that to a point, but I feel like one of my main sources of anxiety is the fear of losing her. Just recently I lost my horse that I loved and owned for 10 years. That set off a year long spiral of up and down anxiety. Right after losing him I had extreme fear of death and time...we recently went to California for vacation and that triggered EXTREME anxiety...and just this last week I had an allergic reaction that caused my face to swell. I was put on Prednisone and while it cleared up the hives, my anxiety seems to be at an all time high. To add to that, I seem to have developed some hypochondriasis as well. My heart rate has been high for the past week, my chest hurts, I haven't been eating, sometimes nauseous. I'm worried that the constant stress I've been putting myself under is going to cause me to become ill. My sleeping hasn't been awful but it also hasn't been great.

My family is very supportive and my fiance is doing the best he can to help me. They all say don't sweat the small stuff and enjoy the day while you have it. Easier said than done though, right?

I have a prescription for Prozac, but I am honestly scared to start taking it. I'm not sure what exactly I'm looking for here...maybe just some advice on how to cope? Has anyone had success without medication? Any words of wisdom? I don't want to feel like this anymore :(

6 Replies

oldestnewest
  • Hey there! For what it's worth, a lot of the symptoms you're describing are common side effects of steroids like prednisone. They can cause your heart to race, which increases the demand on the heart, which sometimes causes a little chest pain. They've also been known to kill your appetite. I imagine that when you're already experiencing anxiety, they could probably be amped up a little more than usual.

    A lot of people are afraid of taking medication, but at the end of the day, it all comes down to benefits and risks, and what the net gain or loss is for you. Prozac has been around for a long time and all in all is a very safe drug. If it works for you and has few or mild side effects, I'd stick with it. If you don't feel the benefit is worth the other effects it has on you, then consult your mental health provider about alternatives within the same class.

    We're all here for similar reasons. One thing I like to ask new members is, what is your support network like? If you feel it's adequate, that you have all the support you need, then that's excellent! If not, there are a lot of little-to-no cost support groups that you can join to get some of this off your chest.

  • Thank you for your response. My support system is amazing. My family is very understanding and always willing to listen to me. My fiance, bless his heart, doesn't know what to do but he is always there for me the best he can be. In all I know I am very lucky to have them.

    The hard part about going on medication for me is I am getting married soon and planning to start a family. I don't want any possible harm to come to my children from medications I'm taking. I know there isn't much conclusive research on the subject, but it doesn't seem worth the risk to me..

    I am feeling a little better tonight after some exercise and a good meal. I also think the prednisone is finally pretty much gone from my system (it's been about 48 hours since my last dose) so I'm sure that has a little something to do with it! Here's to hoping for a better tomorrow as well!

  • I understand. Please communicate this to your prescriber- there are antidepressants and anti-anxiety meds that are safer for pregnancy & lactation than others. But whatever you do, please don't change your meds and dosages yourself!

    It is so wonderful to hear that you're doing a little better and that you have a strong support network. We're about the same age & in very similar situations; message me any time if you feel like having a chat :)

  • I ended up in the hospital bc a dr prescribed steroids. Be careful

  • So sorry you are dealing with this. I too am dealing with anxiety and depression. Medication has worked for me in the past and I am back on it now and I hope it takes effect soon. I can't tell you the difference medication made for me. It was night and day. Sending positive thoughts and prayers your way.

  • I too suffer with the twins : anxiety and some depression. The only medicine I can tolerate is Xanax. I've seen 3 psychiatrists and a few MD's. The ten others I tried made me violently ill and ended up for brief hospital stays bc of them. Keep to what helped in the past. I don't know of anyone like me, who stumps the medical profession by not being able to tolerate drugs and I have tried them in different classes.

You may also like...